Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Red spots with white circles on lower legs, ankles and chin. Itching. What could it be?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2393 Questions
I have red spots with white circles around them. They are itchy. What could it be

The majority of them are on my lower legs and ankles, although I have a couple under my chin.
Posted Tue, 22 May 2012 in Skin Hair and Nails
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for your question.

Your question is a good one and I will work on providing you with some information and recommendations.

From what you have described it sounds like what you may be dealing with is a fungal infection of the skin.

Fungal infections of the skin can happen from time to time on the arms and legs as well as on the chest and back or even the face.

Generally these areas respond very well to a good topical antifungal medication such as clotrimazole. This is a medication which is usually available over-the-counter at the pharmacy. Sometimes a prescription maybe necessary and your doctor may be able to provide you with that.

On some occasions there can be some difficulty in the areas resolving with just the topical antifungal. In those cases a combination of antifungal as well as steroid cream may be an option.

You might help me a little bit more if you are able to take a picture of the affected areas and send them as an attachment to an email to the following email address : YYYY@YYYY . I can then review the image and make additional recommendations if necessary.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have additional concerns I would be happy to discuss those with you as well.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Red spots with white circles on lower legs, ankles and chin. Itching. What could it be? 1 hour later
Dear Doctor. Thank you for your reply . I have attached 2 rather close up pictures of a few of the spots (in two different places on my leg) for your kind further consideration.

Thank you.

Answered by Dr. Robert Galamaga 26 hours later
Hello and thank you for your follow-up XXXXXXX and also thank you for catching the two pictures.

I am still convinced that what we may be dealing with here is a mild fungal infection. I think the topical clotrimazole cream may be the best starting point for you. I would obtain that and apply it twice-daily for about 10 to 14 days. Another possible remedy would be Litrisone cream. This cream has both clotrimazole as well as a mild steroid medication. This is a cream which must be obtained via a prescription.

I would have to say that if a trial of one or both of these topical remedies does not improve your symptoms completely it may be necessary to visit with a dermatologist for a closer examination. The dermatologist may recommend some type of alternative remedy. Sometimes a tiny biopsy will really help the dermatologist with a final diagnosis if it gets to the point where you need to visit one.

Thank you again for submitting your question. It has it been a pleasure discussing your health concern. If you have any additional points to discuss I would be happy to address those here with you as well.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor